Alert archive / New Mexico / High Wind Watches in 2017

High Wind Watch 22, NWS Midland/Odessa, TX

April 28, 2017Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind watch at Apr 28, 2017, 3:55 AM MDT for Eddy County, New Mexico. It took effect at Apr 29, 2017, 12:00 PM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 28, 2017, 3:55 AM MDT (09:55 UTC)
In effect from
Apr 29, 2017, 12:00 PM MDT
Expired
Apr 29, 2017, 3:54 AM MDT
In force
Issued by
NWS Midland/Odessa, TX

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 09:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 9.9 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2017-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2017-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4126 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
205 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

154 
WWUS74 KMAF 280955
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
455 AM CDT Fri Apr 28 2017

...HIGH WIND WARNING IN EFFECT FOR THE GUADALUPE MOUNTAINS THIS
AFTERNOON AND EVENING...

...HIGH WIND WATCH IN EFFECT FOR THE GUADALUPE MOUNTAINS SATURDAY
AFTERNOON AND GUADALUPE PASS SATURDAY NIGHT...

.An intense upper level storm system will develop to our west
today and bring strong winds to the Guadalupe Mountains through 
the weekend. Expect west winds through Saturday afternoon before 
gap winds develop through Guadalupe Pass behind a strong cold 
front Saturday evening and night.

TXZ258-282300-
/O.UPG.KMAF.HW.A.0021.170428T1700Z-170429T0100Z/
/O.NEW.KMAF.HW.W.0024.170428T1700Z-170429T0200Z/
/O.NEW.KMAF.HW.A.0022.170429T1800Z-170430T0900Z/
Guadalupe Mountains-
Including the cities of Guadalupe Mountains NP and Pine Springs
355 AM MDT Fri Apr 28 2017

...HIGH WIND WARNING IN EFFECT FROM 11 AM THIS MORNING TO 8 PM
MDT THIS EVENING...
...HIGH WIND WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH LATE
SATURDAY NIGHT...

* TIMING...This afternoon and then again Saturday afternoon and 
  night.

* WINDS...West 35 to 45 mph with gusts near 60 mph this afternoon
  and evening. West 40 to 50 mph with gusts near 65 mph Saturday
  afternoon and evening switching to northeast at 40 to 50 mph
  Saturday night.

* IMPACTS...Severe turbulence near the mountains will be 
  hazardous for light low flying aircraft. These winds could 
  make driving difficult for high profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph, or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$

NMZ027-282300-
/O.UPG.KMAF.HW.A.0021.170428T1700Z-170429T0100Z/
/O.NEW.KMAF.HW.W.0024.170428T1700Z-170429T0200Z/
/O.NEW.KMAF.HW.A.0022.170429T1800Z-170430T0300Z/
Guadalupe Mountains of Eddy County-
Including the city of Queen
355 AM MDT Fri Apr 28 2017

...HIGH WIND WARNING IN EFFECT FROM 11 AM THIS MORNING TO 8 PM
MDT THIS EVENING...
...HIGH WIND WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH
SATURDAY EVENING...

* TIMING...This afternoon and then again Saturday afternoon and
  evening.

* WINDS...West 35 to 45 mph with gusts near 60 mph this afternoon
  and evening. West 40 to 50 mph with gusts near 65 mph Saturday
  afternoon and evening. 

* IMPACTS...Severe turbulence near the mountains will be 
  hazardous for light low flying aircraft. These winds could 
  make driving difficult for high profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph, or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$

rhluchan
2 follow-up statements
196 
WWUS74 KMAF 281834
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
134 PM CDT Fri Apr 28 2017

...HIGH WIND WARNING IN EFFECT FOR THE GUADALUPE MOUNTAINS THIS
AFTERNOON AND EVENING...

...HIGH WIND WATCH IN EFFECT FOR THE GUADALUPE MOUNTAINS SATURDAY
AFTERNOON AND GUADALUPE PASS SATURDAY NIGHT...

.An intense upper level trough has brought strong winds to the 
Guadalupe Mountains that will continue into the evening. High
winds are expected again Saturday and Saturday night. Expect west
winds through Saturday afternoon before gap winds develop with 
northeast winds pushing through Guadalupe Pass behind a strong 
cold front Saturday night.

TXZ258-290245-
/O.CON.KMAF.HW.W.0024.000000T0000Z-170429T0200Z/
/O.CON.KMAF.HW.A.0022.170429T1800Z-170430T0900Z/
Guadalupe Mountains-
Including the cities of Guadalupe Mountains NP and Pine Springs
1234 PM MDT Fri Apr 28 2017

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS
EVENING...
...HIGH WIND WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON
THROUGH LATE SATURDAY NIGHT...

* TIMING...This afternoon and then again Saturday afternoon and 
  night. 

* WINDS...West 35 to 45 mph with gusts near 60 mph this 
  afternoon and evening. West 40 to 50 mph with gusts near 65 
  mph Saturday afternoon and evening switching to northeast at 
  40 to 50 mph Saturday night. 

* IMPACTS...Severe turbulence near the mountains will be 
  hazardous for light low flying aircraft. These winds could 
  make driving difficult for high profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph, or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$

NMZ027-290245-
/O.EXT.KMAF.HW.A.0022.170429T1800Z-170430T0900Z/
/O.CON.KMAF.HW.W.0024.000000T0000Z-170429T0200Z/
Guadalupe Mountains of Eddy County-
Including the city of Queen
1234 PM MDT Fri Apr 28 2017

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS
EVENING...
...HIGH WIND WATCH NOW IN EFFECT FROM SATURDAY AFTERNOON THROUGH
LATE SATURDAY NIGHT...

* TIMING...This afternoon and then again Saturday afternoon and 
  evening. 

* WINDS...West 35 to 45 mph with gusts near 60 mph this 
  afternoon and evening. West 40 to 50 mph with gusts near 65 
  mph Saturday afternoon and evening. 

* IMPACTS...Severe turbulence near the mountains will be 
  hazardous for light low flying aircraft. These winds could 
  make driving difficult for high profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph, or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$
951 
WWUS74 KMAF 290954
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
454 AM CDT Sat Apr 29 2017

...HIGH WIND WARNING IN EFFECT FOR THE GUADALUPE MOUNTAINS THIS
AFTERNOON THROUGH TONIGHT...

...FREEZE WATCH IN EFFECT FOR SOUTHEAST NEW MEXICO AND THE HIGHER
TERRAIN OF WEST TEXAS TONIGHT AND SUNDAY MORNING...

.An intense upper level trough will bring strong winds to the 
Guadalupe Mountains this afternoon and overnight. Expect west 
winds through this afternoon before northeast gap winds develop  
through Guadalupe Pass behind a strong cold front tonight. Near
record cold temperatures are expected behind the front. A late 
season freeze is expected tonight across southeast New Mexico and 
the higher terrain of West Texas.

NMZ027-300015-
/O.CAN.KMAF.HW.A.0022.170429T1800Z-170430T0900Z/
/O.NEW.KMAF.FZ.A.0001.170430T0900Z-170430T1400Z/
Guadalupe Mountains of Eddy County-
Including the city of Queen
354 AM MDT Sat Apr 29 2017

...FREEZE WATCH IN EFFECT FROM LATE TONIGHT THROUGH SUNDAY
MORNING...

...HIGH WIND WATCH IS CANCELLED...

* TIMING...Overnight and Sunday morning. 

* TEMPERATURE...28 to 32 degrees.

* Impacts...Take precautions to protects sensitive people, plants,
  and pets. Freezing temperatures can kill unprotected plants and
  result in damage to crops.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Watch means sub-freezing temperatures are possible.
These conditions could kill crops and other sensitive vegetation.

&&

$$

TXZ258-300015-
/O.UPG.KMAF.HW.A.0022.170429T1800Z-170430T0900Z/
/O.NEW.KMAF.HW.W.0025.170429T1800Z-170430T0900Z/
/O.NEW.KMAF.FZ.A.0001.170430T0900Z-170430T1400Z/
Guadalupe Mountains-
Including the cities of Guadalupe Mountains NP and Pine Springs
354 AM MDT Sat Apr 29 2017

...HIGH WIND WARNING IN EFFECT FROM NOON TODAY TO 3 AM MDT
SUNDAY...

...FREEZE WATCH IN EFFECT FROM LATE TONIGHT THROUGH SUNDAY
MORNING...

* TIMING...High winds this afternoon through tonight. Freezing 
  temperatures overnight into Sunday morning. 

* WINDS...West 35 to 45 mph with gusts near 60 mph this afternoon
  switching to northeast at 40 to 50 mph tonight. 

* TEMPERATURE...28 to 32 degrees.

* Impacts...Severe turbulence near the mountains will be hazardous
  for light low flying aircraft. These winds could make driving
  difficult for high profile vehicles. Take precautions to
  protects sensitive people, plants, and pets. Freezing 
  temperatures can kill unprotected plants and result in damage to
  crops.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

A Freeze Watch means sub-freezing temperatures are possible.
These conditions could kill crops and other sensitive vegetation.

&&

$$

NMZ028-029-033-034-TXZ057-074-080-300015-
/O.NEW.KMAF.FZ.A.0001.170430T0900Z-170430T1400Z/
Eddy County Plains-Northern Lea County-Central Lea County-
Southern Lea County-Van Horn and Highway 54 Corridor-
Davis/Apache Mountains Area-Marfa Plateau-
Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, 
Tatum, Hobbs, Lovington, Eunice, Jal, Van Horn, Alpine, 
Fort Davis, and Marfa
454 AM CDT Sat Apr 29 2017 /354 AM MDT Sat Apr 29 2017/

...FREEZE WATCH IN EFFECT FROM LATE TONIGHT THROUGH SUNDAY
MORNING...

* TEMPERATURE...28 to 32 degrees.

* IMPACTS...Take precautions to protects sensitive people, plants,
  and pets. Freezing temperatures can kill unprotected plants and
  result in damage to crops.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Watch means sub-freezing temperatures are possible.
These conditions could kill crops and other sensitive vegetation.

&&

$$

rhluchan

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind watch went out at Apr 28, 3:28 AM MDT, 27 minutes earlier.

Area forecast discussion, Apr 28, 3:28 AM MDT, 27 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
428 AM CDT Fri Apr 28 2017

.DISCUSSION...

An active weather pattern continues to bring wind along with large
variations in temperatures. A weak cold front has entered northern
portions of the Permian Basin this morning. Temperatures have cooled
into the 50's behind the boundary, but it won't last long as the
front washes out soon after sunrise. This will be in response to a
deepening upper trough over the Four Corners region. Southwesterly
flow aloft will increase and induce an area of low pressure at the
surface over the TX Panhandle. This will increase southwesterly low
level flow across the area again today, but winds don't look quite
as strong as Thursday. We will see high winds across the Guadalupe
Mountains this afternoon, although less so compared to previous
days. Temperatures will be hot again with highs generally about 10
degrees above normal.

The upper trough deepens further into a closed low to our west by
Saturday morning. A few storms are possible during this time as a
shortwave encounters low level moisture across the eastern
Permian Basin. Meanwhile a cold front will move south across the
TX Panhandle and E NM reaching the northern Permian Basin early
Saturday morning. This front may stall during the day in response
to increasing ascent ahead of the upper storm. Even if the front
doesn't move through, temperatures will be much cooler across the
area due to extensive cloud cover. Expect strong winds as well
during the day Saturday with high winds again across the Guadalupe
Mountains. The front will then blast through Saturday night as
the upper trough lifts into OK. The ECMWF is an outlier, but it is
worth mentioning that it brings a mix of rain/snow into northern
portions of the Permian Basin Saturday night. Have not included
this solution in the forecast, but it bears watching. Nonetheless,
expect strong northerly winds and sharply colder temperatures by
Sunday morning. Lows are expected to fall into the 30's and 40's
with freezing temperatures possible across the higher elevations
of the Guadalupe and Davis Mountains and northern portions of Lea
County. Full green-up has not yet occurred across these locations
so will hold off on any freeze products and go with an SPS
highlighting the late season freeze. FYI...the record for Midland
International is 41 degrees for April 30.

Cooler temperatures won't last long as westerly mid level flow
brings above normal temperatures back to area Monday and Tuesday.
Another decent cold front will drop temperatures again by
Wednesday. Unfortunately, much of the region will remain dry over
the next week.

&&

.FIRE WEATHER...

It will be hot and windy again today, but winds won't be quite as
strong and RH/s will not be as low as Thursday.  It appears the best
20 foot winds will be over SE NM this afternoon, but since minimum
RHs will struggle to drop to 15% or less, critical conditions are
not expected.  The Guadalupe Mountains will be windier than SE NM,
but afternoon RH/s will drop to 15-20% there.  Farther south,
minimum RHs will drop to 10-15%, but 20 foot wind speeds will not
eclipse 20 mph sustained for very long, if at all.  Therefore, will
issue a Fire Danger Statement for locations along and west of a
Hobbs to Big Bend line for this afternoon and early evening.

Recovery will be poor over southwest texas tonight, but good farther
north where a cold front moving into the region will cool
temperatures more.  Just how far south this front moves southward by
Saturday afternoon will determine whether near critical, or
critical, fire weather conditions may occur Saturday afternoon.
Locations from the Guadalupe Mountains to the Upper trans Pecos, or
perhaps the SE NM Plains and portions of the Permian Basin could see
the heightened fire weather conditions.  It does appear colder air
will splash southward Saturday night and Sunday, and mitigate fire
weather concerns for a day or two.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     92  61  72  40 /   0  30  30  40
Carlsbad                       89  55  64  36 /   0  20  20  20
Dryden                         96  66  84  45 /   0  10  10  20
Fort Stockton                  95  62  74  41 /   0  10  20  20
Guadalupe Pass                 82  48  59  33 /   0  10  20  20
Hobbs                          86  50  61  34 /   0  20  30  30
Marfa                          88  60  67  35 /   0  10  20  10
Midland Intl Airport           92  60  72  40 /   0  20  30  40
Odessa                         91  60  71  38 /   0  20  30  30
Wink                           92  58  70  39 /   0  20  20  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Warning from 11 AM this morning to 8 PM MDT this
     evening for Guadalupe Mountains of Eddy County.

     High Wind Watch from Saturday afternoon through Saturday evening
     for Guadalupe Mountains of Eddy County.

TX...High Wind Warning from 11 AM this morning to 8 PM MDT this
     evening for Guadalupe Mountains.

     High Wind Watch from Saturday afternoon through late Saturday
     night for Guadalupe Mountains.

&&

67/29
Hazardous weather outlook, Apr 28, 3:12 AM MDT, 43 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
412 AM CDT Fri Apr 28 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-290915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
412 AM CDT Fri Apr 28 2017 /312 AM MDT Fri Apr 28 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...TODAY AND TONIGHT

Gusty southwest winds will likely rise to 35 to 45 mph, with gusts
near 60 mph, in the Guadalupe Mountains from late this morning until
this evening.  A High Wind Warning is is effect.

Near critical fire weather conditions are expected along and west of
a Hobbs to Big Bend line this afternoon into early evening.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Strong winds could affect the Guadalupe Mountains Saturday.  A High
Wind Watch has been issued for strong southwest winds from Saturday
morning until Saturday evening, and strong northeast winds behind a
cold front in Guadalupe Pass Saturday night.

A light freeze will be possible in northern Lea County, and the
Guadalupe Mountains, sunday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Local storm report, Apr 27, 10:26 PM MDT, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
1126 PM CDT THU APR 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1222 PM     NON-TSTM WND GST 4 S PINE SPRINGS        31.83N 104.81W
04/27/2017  M70 MPH          Culberson          TX   ASOS

            WINDS WERE SUSTAINED OVER 45 MPH WITH GUSTS OVER 65 MPH
            MOST OF THE AFTERNOON.

0405 PM     NON-TSTM WND GST PINE SPRINGS            31.89N 104.81W
04/27/2017  M65 MPH          CULBERSON          TX   MESONET

0352 PM     NON-TSTM WND GST 1 ENE PINE SPRINGS      31.90N 104.79W
04/27/2017  M62 MPH          Culberson          TX   MESONET

            MEASURED AT THE PINERY RAWS

&&

RHLUCHAN

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 3:55 AM MDTHigh Wind WarningMAFEddy16 hr

Nearby

High Wind Watches in New Mexico, 2017High Wind Watches in Texas, 2017Every high wind watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.